Jump to content
nomeds12

nomeds12 finally off of Effexor - depressed!

Recommended Posts

nomeds12

Hi.  I'm 65, recently retired and tapered off of Effexor after 15 years.  I didn't feel like it was doing anything for me and the doctor just kept increasing my dose eventually up to 225 combined with Wellbutrin.  I have been off of both for almost 3 months now.  I knew I couldn't come off of it while working, that I'd need down time,  and I sure did.  The withdrawal was pretty awful but I made it - I thought.  Now I am feeling very depressed and sleeping very poorly.   Of course my doctors are saying I just need to be on Effexor because my natural state is depressed.  It's hard for me to believe them.  I was never depressed like this before I started taking it in the first place.  I'm wanting to hold out for my brain to recover, but what if they're right?  How can you tell at this juncture if the depression you're having is your "normal" or if you're having rebound (i.e. temporary) depression?

Share this post


Link to post
Altostrata

Welcome, nomeds12.

 

When did you last take Effexor? Wellbutrin? What were your withdrawal symptoms like? Have they all gone away?

 

Poor sleep is a common result of going off psychiatric drugs. This could be causing a lot of your emotional symptoms.

 

Many people do better with fish oil and magnesium supplements, see
http://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/

 

http://survivingantidepressants.org/topic/15483-magnesium-natures-calcium-channel-blocker/

 

A lot of people find them helpful. Try a little bit of one at a time to see how it affects you.

 

Share this post


Link to post
Gridley
Posted (edited)
25 minutes ago, nomeds12 said:

.   Of course my doctors are saying I just need to be on Effexor because my natural state is depressed.  It's hard for me to believe them.  I was never depressed like this before I started taking it in the first place.  I'm wanting to hold out for my brain to recover, but what if they're right?  How can you tell at this juncture if the depression you're having is your "normal" or if you're having rebound (i.e. temporary) depression?

 

That is what doctors always say, "return of the underlying condition" or "relapse."  The fact that you say you were never depressed like this before points to withdrawal.  These links should be helpful:

 

This post and Is it withdrawal or relapse?

 

 

Edited by Gridley

Share this post


Link to post
nomeds12

Thanks for your quick response!  My last Effexor was February 19, and I stopped the Wellbutrin about a month prior to that.  I tapered down very slowly on the Effexor because of the awful brain zaps, memory problems and general brain fog and delays.  Those symptoms have mostly passed (though I still notice very faint brain zap if I pay attention).  The plan was to put me on an MAOI for which I had to be off of everything for 2 weeks, but I tried Parnate and simply could not tolerate the side effects of lethargy and tiredness.  So I'm not taking anything.  I had a couple of serious episodes of depression much earlier in my life, in my twenties, and started taking Prozac in my thirties for more generalized low grade depression and the stress of raising young children.  I honestly don't know if it helped but of course the doctors told me it did.   I do know I'm feeling depression now, teariness, hopelessness, poor sleep.

Share this post


Link to post
Altostrata
2 hours ago, nomeds12 said:

I do know I'm feeling depression now, teariness, hopelessness, poor sleep.

 

nomeds, what was your method for going off Effexor? Do you have any left?

 

What is your daily symptom pattern? Are these symptoms worse at any particular time of day?

Share this post


Link to post
nomeds12

I tapered pretty slowly, without too much pain at the higher doses but at the end I was counting out grains.   The doctor took me down too steeply at the end and I had to go back up and resume taper. 

 

I wake early in the morning and can't go back to sleep.  Lying in bed trying to go back to sleep I feel the undeniable symptoms of good old depression.  Feel some better when I get up and get going.  Then I have to push myself to get out and do things the rest of the day.  Want to isolate.  Sad and hopeless.  The waves of unusual symptoms have abated.  I'm afraid this is just the old devil.  Maybe the docs are right, but if I go back on something I really don't want it to be Effexor because I'll never get through the withdrawal again.  And I really resent a pharmaceutical company that hooks people like this given the horrific withdrawal. 

 

Oh, one very strange symptom that started during taper and is still extreme is Reynaud's Syndrome.  I've had it in the past on rare occasion, but now it's ridiculous and undeniably associated with tapering off and stopping Effexor.  My psychiatrist says he's never heard of it as a withdrawal symptom.  My hands are getting numb and turning colors right now as I type.  It is SO weird.  Has anyone ever heard of Reynaud's associated with withdrawal?  

Share this post


Link to post
nomeds12

Oh, and yes, I have plenty of Effexor left.  Wellbutrin too. 

 

I tell myself that as long as I'm still having unusual withdrawal symptoms (faint brain zaps, Reynaud's syndrome in my fingers multiple times each day not just rarely when it's cold like before) that the depression might be withdrawal related too - so I tell myself to hold on.

Share this post


Link to post
PSVT
11 hours ago, nomeds12 said:

Of course my doctors are saying I just need to be on Effexor because my natural state is depressed.  It's hard for me to believe them.  I was never depressed like this before I started taking it in the first place. 

 

AND

10 hours ago, Gridley said:

That is what doctors always say, "return of the underlying condition" or "relapse."  The fact that you say you were never depressed like this before points to withdrawal

 AND

I was misdiagnosed with anxiety but actually had a heart condition (Paroxysmal Supra Ventricular Tachycardia which has been resolved with day surgery catheter ablation).

Then doctor diagnosed me with Major Depression Disorder then when she didn't know what to do anymore she sent me to a psych doctor who said no,no ,no you only have panic disorder........all diagnoses were wrong. I never had anxiety, depression or panic but coming of these F***ing poisons I certainly do now, but they are slowly settling down.

 

I was told that I had 3 separate mental disorders and would need to be on drugs the rest of my life. It was a garbage diagnosis based on absolutely no objective data. I never did have a mental disorder despite their insistence to the contrary. 

 

Its all BULLS**T.

 

8 hours ago, nomeds12 said:

My psychiatrist says he's never heard of it as a withdrawal symptom.

None of them ever do. They all say that withdrawal only lasts a couple of weeks, maybe a couple of months. Psychiatrists and GP's are doctors who cant really make it as doctors i.e Surgeons are real doctors. 

 

Psych Docs and GP's are just pen pushers who got no idea other then the prescription pad. Stay away, they are not your friends!

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.